Doctors prescribe Klonopin alone or together with other medicines to control or prevent seizures and reduce anxiety from panic attacks. Also known as clonazepam, this drug is a benzodiazepine*, a class of opioid drugs that is highly addictive. It has strong sedative, muscle relaxant, anti-anxiety and anti-convulsant effects and is often prescribed for epilepsy, anxiety and insomnia. Klonopin reaches its peak effects in one to two hours and can last up to 12 hours. Like most benzodiazepines, it has a heavy potential for addiction and abuse when used frequently.
If you have been taking this medicine in large doses or for a long time, do not stop taking it without checking first with your doctor. Your doctor will want you to gradually reduce the amount you are using before stopping it completely. This may help prevent a worsening of your condition and reduce the possibility of withdrawal symptoms, such as convulsions (seizures), hallucinations, stomach or muscle cramps, tremors or unusual behavior.
Klonopin will add to the effects of alcohol and other central nervous system (CNS) depressants. Some examples of CNS depressants are antihistamines or medicine for allergies or colds, sedatives, tranquilizers or sleeping medicine, prescription pain medicine or narcotics, barbiturates used for seizures, muscle relaxants or anesthetics, including some dental anesthetics.
If you or a loved one have crossed the line into opioid addiction, a call to recoveryas.com at 1 (877) 968-6283 will start you on the path back to sobriety.
How do people become dependent on prescription medications?
People treated with any controlled medication should be monitored closely for the development of a substance use disorder. Physiological dependence may be the first symptom of a potential problem. While physiologically dependent, people may also develop symptoms of abuse or psychological dependence. When the decision is made to stop medication therapy, a patient who is physiologically dependent should be expected to develop withdrawal symptoms unless care is taken to slowly taper the drug. During the detoxification or withdrawal period, symptoms of abuse or psychological dependence may emerge.
Clonazepam can be habit-forming. Some people obtain prescription medications illicitly, experiment with their effects and self-medicate undiagnosed or undertreated disorders, such as anxiety, depression and ADD. Drug use may quickly escalate into unintended abuse.
You must reduce your use gradually. If you suddenly stop taking Klonopin, you may experience withdrawal symptoms such as new or worsening seizures, hallucinations, changes in behavior, sweating, uncontrollable shaking, stomach or muscle cramps, anxiety or difficulty falling asleep or staying asleep.
Detoxification alone is not sufficient for a person who has developed dependence on Klonopin. Patients found to be drug dependent need appropriate medication-assisted therapy by qualified, licensed providers at opioid treatment programs. Among these patients, alcohol abuse and dependence also are frequently involved and must be addressed.
If you or a loved one are ready to end your dependence on Klonopin and/or another drug or alcohol, recoveryas.com will help you find the substance abuse therapy you need. By calling 1 (877) 968-6283 today, you will speak with a caring addiction specialist who will guide you to the opioid treatment program that will bring you freedom from your addiction. And we never charge a fee for our services.
*For more information regarding benzodiazepines, please see Types of Addiction/Drugs/Benzodiazepines.